Constant AB and steroids

Hi all

Just wondering if anyone else is like myself. Nearly every month for over a year now I have to take AB and steroids. I'm so breathless at the moment and coughing a lot, so I have started again my AB and steroids.

I seem to be fine for about 2 weeks after AB and steroids stop then it all seems back to normal again breathing bad and being chesty. I know I have severe COPD but is this just my condition getting worse.

Saw my COPD consultant last moth who put me on a course of co-amoxiclav for 2 weeks and steroids gradually reducing steroids day by day. Also changed my Seretide to Fostair I felt great at the time, now 2 weeks down the line its all back again. My own GP doesn't really help me he just says well you are seeing your COPD consultant but that is now not till November. I have a constant headache which when is really bad blurs my vision on long distances. So I have made my self a appointment at opticians because I know If I go up the doctors that will be the first thing he says to me. So I will get that done and then go and see him about my headaches. I am truly fed up with all this and nothing ever seems to get rid of this awful chest infections. I have been on Azithromycin every other day and taken one every day but that doesn't stop it either. I know it doesn't stop you getting chest infections but is supposed to stop exacerbation's which it doesn't for me. Please help if possible. Thanks for listening.

9 Replies

  • Hi Pat

    I think I know how you feel as I too have severe COPD. You have mentioned headaches. Have you been tested for CO2 retention? I myself, am borderline co2 retention. Next time you visit GP or hospital ask to be checked for this. I take symbicourt, spiriva and rescue inhaler ventolin. I am also on oxygen 1/2 litre min 15 hours daily. I was hospitalized twice within the space of a month in Dec 2013 - and Jan 014 with a terrible chest infection & was given abs and steroids. I have had a couple of chest infections since so I did use rescue pack (abs and steroids) If you feel really rough don't bother with 111 just call 999. I have done this three times (including hospital admissions) and found the paramedics very helpful.

    Look after yourself.


  • Hi, I don't have copd but I can understand how fed up & frustrated you must feel. I had three years of constant ABs, pneumonias, infections and concentrate all my energies on not going back there.

    It does sound as if they've missed out some way of helping you.

    Headaches? As Malinka says CO2 retention, sinus problems?

    Are you in the UK? Try ringing the BLF helpline for some guidance on what to get from your medics to improve your lot.

    Wishing you good luck and all the best. Peege

    Helpline: 03000030555, office hours

  • Meant to ask, have they tested your sputum for the right antibiotic??

  • Hi Patj,

    i must say i'm almost exactly like yourself, in fact i'm on steroids and a/b,s right now, i seem to have been "eating them" the last couple of years. the steroids have kept me awake most nights, then off course it knocks you "off " during the day, i had the same as you amox. then amox-clav, now on doxycycline, yes it does get you fed up.

    best thing you have done is aired your views here,[which i have done too :) ] as most folks will understand you completely.

    i should make an appoint, about your headaches and your concerns to your g.p right away, even before you get your eyes tested, which is always a good thing.

    some inhalers or nebulisers can damage your eyes if they mistakenly manage to make contact with your eyes.

    if you feel your chest infections are bad , don't hesitate to call emergency 999,

    i hope/pray things improve for you,

    kindest regards jimmy

  • I would ring your consultant's secretary and see if you could get an earlier appointment as well as making an appointment with your GP and calling the BLF hlepline - they are wonderful. It may be a good idea if you get a sputum test done to see what the infection is and try and identify the correct antibiotic to treat it. I had never had that done until this year when my consultant sent a sputum sample off and found that I had been colonised by Haemophillus Influenzae. My last course of antibs - oxytetracycline, 2 x 250mg 4 times a day, which I finished on Monday morning seem to have cleared it more than anything else over the last months - previously my sputum started colouring up whilst I was still on the antibs - although for the first few days cleared a little. Just started to colour up again after a few days of finishing so will wait until next Monday to ask Doc to do another sputum test to see if it is clear yet. I am told this could take up toa year to clear from others on here who have had the same. Considering consulting with an immunologist if it doesn't clear. Thing is there is only 1 in the whole of Wales but that doesn't matter if he can do something. Will wait until my next appointment at UHSM to see what they say about that - maybe they will get someone to see me on one of my visits there. I have had this since sputum test in March but probably had it for up to a year - maybe longer before that.

    Hope you get something done soon.



  • Thank you all for your answers you are all so helpful. I think I will phone the BLF for some advice. Yes I have had lots of sputum tests, but still the ab they say doesn't seem to work. I will ask about co2 retention. I do also suffer with sinus problems so maybe my headaches are to do with that. I don't know I just wish it would all go away as I guess we all do.

    Thanks again everyone.

  • Hi Pat, As a point of interest, it is quite possible to keep re-infecting yourself with the same bacteria after an infection. If you use a nebuliser, the mask and tubing must be changed for new once you start to feel a bit better and again when ABs are finished. The same goes with O2 cannula or mask. I find that getting into the habit of frequently wiping down all equipment with an anti-bacterial spray also helps to avoid exacerbations/infections. Hope you get some help soon. Mike

  • New at this...what AB mean?

    Doing a lot of reading on chest infection...have you tried nebulizing colloidal silver?

  • AB stands for Antibiotics. No I have never heard of that and haven't got a nebulizer.

You may also like...